• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Worried about weight gain from Imuran

Hey, guys.

So, I've been off all immuno drugs for about 2 years while we fought infections, had surgeries, etc. I have a temp loop ostomy at the moment, and I'm about to restart my Imuran. Aka Azathioprine. In the past when I was on this med, I was very underweight. Now I'm actually max density, lol. So I'm worried that this med may cause weight gain. Has this been the case for anyone else that was a normal weight when starting the drug? My crohn's is actually considered in remission right now due to my surgery last year, so I was able to put my weight back on and keep it. I just don't want to be overweight.

Thanks for any input!
 

DJW

Forum Monitor
Hi. I had this same question for my doc. He said it won't cause weight gain but when you start feeling better and eating more you will gain weight. Best wishes
 
Is there a reason you are starting imuran even though you're in remission? The drug itself will not cause weight gain. I agree with dave's logic except I will point out that since you already are feeling better (I assume you have a normal appetite as well) the addition of the imuran should not make as much a difference in your eating habits.
 
Adjust your diet. Weight doesn't just appear from thin air, it comes from what you put into your body. If you're concerned, look at your diet and adjust it. If you're gaining weight, create a calorie deficit.

How long do you have the stoma for? If you've one of those fuckers you're gonna need a few more calories anyway, just be careful on what exercise you do.
 
Is there a reason you are starting imuran even though you're in remission? The drug itself will not cause weight gain. I agree with dave's logic except I will point out that since you already are feeling better (I assume you have a normal appetite as well) the addition of the imuran should not make as much a difference in your eating habits.

I just started imuran while in remission too, it's just being used as a maintenance drug, I imagine OP is using it for the same reason. I'll be starting Humira next month as well.

OP- I didn't gain weight. Except for some awful nausea, I haven't noticed any side effects from Imuran.
 

CrohnsChicago

Super Moderator
Can you clarify? Have you been on remission SINCE starting Imuran post-surgery or are you saying you were on remission and THEN started Imuran?

Weight gain is not a known side effect of Imuran. However if you are in remission it is a possibility that your body is finally in a position where it is able to absorb more nutrients than it did before during a flare. This is the case with me at the present moment. Imuran got me into my first remission and now I am finally starting to gain weight rather than lose it from being sick all of the time because I can now eat more nutrient-dense foods.

What does your diet and activity level look like currently and in your recent past?


Hey, guys.

So, I've been off all immuno drugs for about 2 years while we fought infections, had surgeries, etc. I have a temp loop ostomy at the moment, and I'm about to restart my Imuran. Aka Azathioprine. In the past when I was on this med, I was very underweight. Now I'm actually max density, lol. So I'm worried that this med may cause weight gain. Has this been the case for anyone else that was a normal weight when starting the drug? My crohn's is actually considered in remission right now due to my surgery last year, so I was able to put my weight back on and keep it. I just don't want to be overweight.

Thanks for any input!
 
Best of luck autumn_rose! I too am on imuran. I took it in combination with prednisone and remicade before surgery. I now continue to take all three to hopefully maintain remission. I've never had trouble with imuran causing weight gain. However, like mentioned above, I find that when I'm feeling better... I seem to want to eat everything in sight! Just be conscious of what you're putting in your body.
 
Top